“Addiction to (Topical) Steroids is a serious problem which reaches tragic proportions in some cases. It is more common than realized, sly and seductive and will be prevented only when the physician becomes as impressed with the capacity of the steroids to do harm as they are with their power to suppress, not cure, virtually any inflammatory disorder.” -Dr. Albert M. Kligman and Dr. Peter J. Frosch, from their article called “Steroid Addiction”, published in International Society of Topical Dermatology Journal, 1979
Article: Moyer, Paula. Topical corticosteroid addiction may be to blame when rash defies treatment. Dermatology Times. October 1, 2012. Accessed 7/30/15. http://dermatologytimes.modernmedicine.com/dermatology-times/news/modernmedicine-modern-medicine-news/topical-corticosteroid-addiction-may-b?page=full
**National Eczema Association (NEA) Task Force Study 1/2015: “A systematic review of topical corticosteroid withdrawal (“steroid addiction”) in patients with atopic dermatitis and other dermatoses” March 2015 Volume 72, Issue 3, Pages 541–549.e2
** “Topical Steroid Addiction in Atopic Dermatitis” by a group of Japanese doctors, providing answers to NEA questions regarding topical steroid addiction Download the PDF in this article http://www.dovepress.com/articles.php?article_id=18757
**Dr. Rapapport research http://www.rapdermbh.com/PDFs/red-skin.pdf
**Dr. Fukaya’s Blog on Topical Steroid Addiction (TSA) http://mototsugufukaya.blogspot.jp/
***NEW April 2015: “Patient-reported outcomes after discontinuation of long-term topical corticosteroid treatment for atopic dermatitis: a targeted cross-sectional survey” Naoko Takahashi-Ando,1 Mark A Jones,2 Shigeki Fujisawa,3 and Rokuro Hama4
**Dr. Albert Kligman article: Steroid Addiction http://www.itsan.org/uploads/Albert_Kligman_Steroid_Addictio_Article.pdf
Indian Dermatology Studies
**“Rational and Ethical Use of Topical Corticosteroids Based on Safety and Efficacy” Sanjay K. Rathi and Paschal D’Souza Indian J Dermatol. 2012 Jul-Aug; 57(4): 251-259. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3401837/
**“Topical corticosteroid abuse on the face: A prospective, multicenter study of dermatology outpatients” Indian J of Dermat Venereology and Leprology 2011;77:2, 160-166. Abir Saraswat1, Koushik Lahiri2, Manas Chatterjee3, Shyamanta Barua4, Arijit Coondoo5, Asit Mittal6, Saumya Panda7, Murlidhar Rajagopalan8, Rajeev Sharma9, Anil Abraham10, Shyam B Verma11, CR Srinivas12
BOOKS Taming the Scratchy Monster Children’s book
ITSAN.ORG RESEARCH ARTICLES: http://www.itsan.org/resources/research-articles/
PATIENT RIGHTS http://www.nlm.nih.gov/medlineplus/patientrights.html
Traditional Chinese Medicine/Traditional Asian Medicine/Holistic/Naturopathic/Alternative Treatments
TCM and atopic dermatitis treatment http://www.tihcij.com/Articles/Chinese-Herbs-for-the-Management-of-Atopic-Dermatitis-A-Case-Report.aspx?id=0000380
The allergy gene: how a mutation in a skin protein revealed a link between eczema and asthma http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3042307/
Bacterial count on skin https://ispub.com/IJD/4/2/9259
Journal of Medical Case Reports and submitting case series and case reports http://www.jmedicalcasereports.com/authors/instructions/casereport
Adverse effects of topical glucocorticosteroids.
Topical corticosteroids were introduced into medicine about 50 years ago. They represent a significant milestone in dermatologic therapy. Despite encouragement to report observed adverse drug reactions, the clinical practice of reporting is poor and incomplete. Likewise, adverse effects and safety of topical corticosteroids are neglected in the medical literature. The authors provide an updated review of their adverse-effect profile. Children are more prone to the development of systemic reactions to topically applied medication because of their higher ratio of total body surface area to body weight. Cutaneous adverse effects occur regularly with prolonged treatment and are dependent on the chemical nature of the drug, the vehicle, and the location of its application. The most frequent adverse effects include atrophy, striae, rosacea, perioral dermatitis, acne, and purpura. Those that occur with lower frequency include hypertrichosis, pigmentation alterations, delayed wound healing, and exacerbation of skin infections. Of particular interest is the rate of contact sensitization against corticosteroids, which is considerably higher than generally believed. Systemic reactions such as hyperglycemia, glaucoma, and adrenal insufficiency have also been reported to follow topical application. The authors provide an updated review of local and systemic adverse effects upon administration of topical corticosteroids, including the latest FDA report on the safety of such steroids in children.
At the completion of this learning activity, participants should be familiar with topical corticosteroids and their proper use.
A Comprehensive Management Guide for Atopic Dermatitis http://www.medscape.com/viewarticle/551352_6 Jennifer D. Peterson, MD, Lawrence S. Chan, MD
THINGS TO PONDER in a response to the question: “Why am I not healed yet? http://wyntersanimereviews.blogspot.com/2014/10/the-infernal-why-am-i-not-healed-yet.html?showComment=1413845977331#c4288711584773551902